Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Feb 11, 2009, 2:58 AM CST for Comanche County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2009, 2:58 AM CST (08:58 UTC)
- Expired
- Feb 11, 2009, 3:28 AM CST
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2924 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 110858 SVRDDC KSC033-110945- /O.NEW.KDDC.SV.W.0002.090211T0858Z-090211T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 258 AM CST WED FEB 11 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 345 AM CST * AT 254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLDWATER...MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... COLDWATER... BUTTERMILK... RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR COMANCHE COUNTY. LAT...LON 3709 9907 3707 9942 3733 9942 3734 9921 TIME...MOT...LOC 0857Z 345DEG 14KT 3726 9930 $$ RITTERLING
1 follow-up statement
000 WWUS53 KDDC 110928 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 328 AM CST WED FEB 11 2009 KSC033-110938- /O.CAN.KDDC.SV.W.0002.000000T0000Z-090211T0945Z/ COMANCHE KS- 328 AM CST WED FEB 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COMANCHE COUNTY IS CANCELLED... * LOCATIONS IMPACTED INCLUDE... LAKE COLDWATER... BUTTERMILK... RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER CENTRAL COMANCHE COUNTY. LAT...LON 3709 9907 3707 9942 3733 9942 3734 9921 TIME...MOT...LOC 0928Z 345DEG 14KT 3714 9926 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:20 PM CST, 12 hours 38 minutes earlier.
Area forecast discussion, Feb 10, 2:20 PM CST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 PM CST TUE FEB 10 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP TONIGHT AND INTO WEDNESDAY MORNING. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL S/WAVE TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE FOUR CORNERS REGION. A +110KT UPPER LEVEL JET IS CLIMBING OUT OF THE TROUGH AXIS IN THE DESERT SOUTHWEST AND STREAMING NORTHEAST ACROSS THE SOUTH PLAINS OF TEXAS AND OKLAHOMA AND UP INTO THE SOUTHERN GREAT LAKES REGION. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE IS STRENGTHENING IN EASTERN COLORADO AND EXTREME NORTHEASTERN NEW MEXICO. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL S/WAVE MOVING EAST INTO THE TEXAS PANHANDLE TONIGHT AND ON INTO EASTERN OKLAHOMA EARLY WEDNESDAY MORNING. THIS SYSTEM WILL BE RESPONSIBLE FOR BRINGING THE POSSIBILITY OF PRECIP TO PORTIONS OF WESTERN KANSAS TONIGHT. A DEVELOPING SURFACE LOW IN SOUTHEASTERN COLORADO WILL STRENGTHEN AS IT MOVES EAST ALONG THE OKLAHOMA BORDER OF WESTERN KANSAS THIS EVENING. ALL MODELS SHOW SOME BANDS OF H7 FRONTOGENETIC FORCING DEVELOPING ACROSS SOUTHWEST KANSAS LATER TONIGHT ALONG WITH SOME MID LEVEL MOISTURE ADVECTION. ENOUGH WARM AIR IN THE LOWER LEVELS SUGGESTS A LIQUID PRECIP TYPE THIS EVENING WITH A POSSIBLE SWITCHOVER TO SNOW AFTER MIDNIGHT AS COLD AIR BEGINS TO FILTER INTO WESTERN KANSAS ON THE BACKSIDE OF THE SURFACE LOW. ANY SNOW ACCUMULATION WILL BE TRICKY AS ANY PRECEDING RAIN WILL LEAD TO WET GROUND AND SOME INITIAL SNOW MELTING. GFS AND NAM MODEL SOUNDINGS ALSO SHOW AN ABOVE FREEZING LAYER OF AIR FROM THE SURFACE UP THROUGH H85. STILL, ACCUMULATIONS OF 1 TO 2 INCHES SEEM POSSIBLE IN SOME LOCATIONS, ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF THE CWA. WINDS WILL BECOME NORTHERLY AND FAIRLY STRONG AS THE SURFACE LOW PUSHES OFF TO THE EAST WEDNESDAY MORNING. THE NAM, UKMET, AND GFS INDICATE H85 WINDS UP TO 40KT TO 50KT ACROSS THE EASTERN TWO-THIRDS OF THE CWA AS A RESULT OF A TIGHT PRESSURE GRADIENT STRENGTHENING ON THE BACKSIDE OF THE DEPARTING LOW. SHOULD SEE SURFACE WINDS 25 TO 35 MPH WITH GUSTS UP TO 45 MPH DEVELOPING LATE THIS EVENING WEST TO EAST. WILL ISSUE A WIND ADVISORY FOR THE AREA MENTIONED GENERALLY AFTER 04Z AND THROUGH DAYBREAK. STRONG MOISTURE RETURN INTO EASTERN KANSAS ALONG WITH INCREASED INSTABILITY AHEAD OF THE STRENGTHENING SURFACE LOW SUGGESTS THE POSSIBILITY FOR THUNDERSTORM DEVELOPMENT ACROSS THE EXTREME EASTERN PORTION OF THE FORECAST AREA THIS EVENING. THE QUESTION WILL BE HOW FAR WEST THE LOW LEVEL MOISTURE REACHES. ALL MODELS INDICATE A SIGNIFICANT DRYLINE DEVELOPING IN WESTERN OKLAHOMA AND STRETCHING NORTH INTO SOUTH CENTRAL KANSAS RIGHT ALONG THE EASTERN CWA BORDER. EVEN THOUGH THE BEST UPPER LEVEL SUPPORT WILL REMAIN JUST OFF TO OUR SOUTH AND EAST, STEEP ENOUGH LAPSE RATES EXIST THAT IF ENOUGH LOW LEVEL MOISTURE ADVECTS INTO THE AREA, INSTABILITY WILL SUBSTANTIALLY INCREASE. THIS WOULD RESULT IN ANY DEVELOPING STORMS POSSIBLY BECOMING SEVERE...AGAIN, MAINLY IN OUR SOUTHEAST. WILL CONTINUE CHANCE POPS FOR POSSIBLE THUNDERSTORMS THIS EVENING IN OUR MOST SOUTHEASTERN COUNTIES. SOMEWHAT COOLER TEMPERATURES CAN BE EXPECTED TONIGHT AS COLD AIR ADVECTION SETS UP ACROSS WESTERN KANSAS IN WAKE OF THE DEPARTING SURFACE LOW. TEMPERATURES AT H85 WILL DROP DOWN TO AROUND 0C ACROSS MUCH OF SOUTHWEST KANSAS BY EARLY WEDNESDAY MORNING. HOWEVER, INCREASING CLOUDS WILL LIMIT HOW FAR TEMPERATURES DROP. EXPECT LOWS TONIGHT MAINLY IN THE 30S(F) ACROSS MUCH OF THE CWA. FOR WEDNESDAY, A QUICKLY REDEVELOPING LEE SIDE TROUGH WILL BRING BACK A WEST TO SOUTHWESTERLY LOW LEVEL FLOW ACROSS SOUTHWEST KANSAS BY THE AFTERNOON HOURS. TEMPERATURES AT H85 WILL RANGE FROM AROUND 3C IN EASTERN PORTIONS OF THE CWA TO NEAR 8C IN OUR WEST. EXPECT HIGHS UP INTO THE 50S(F), ESPECIALLY WITH THE HELP OF CLEARING SKIES AND DOWNSLOPING WINDS. FOR WEDNESDAY NIGHT, A DEVELOPING SURFACE LOW IN EASTERN COLORADO WILL MOVE INTO WESTERN KANSAS INFLUENCING WINDS TO BECOME MORE LIGHT AND VARIABLE. TEMPERATURES AT H85 WILL BE A BIT HIGHER FROM THE PREVIOUS NIGHT RANGING 3C TO 7C ACROSS THE CWA. HOWEVER, DECREASING CLOUDINESS COMBINED WITH LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP NEAR TO JUST BELOW FREEZING. A DEVELOPING EASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS THURSDAY WILL LIMIT HIGH TEMPERATURES CLIMBING MUCH OVER WEDNESDAY. THE GFS, NAM, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING FROM JUST ABOVE 0C ACROSS OUR NORTH TO NEAR 6-8C ACROSS OUR SOUTH. HIGHS AGAIN SHOULD CLIMB INTO THE 50S(F). PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. DAYS 3-7... THE MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE SNOW CHANCES AND AMOUNTS MAINLY NORTH ON FRIDAY AND TEMPERATURES. ANOTHER IN A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS WILL MOVE FROM THE WEST COAST AND INTO WESTERN KANSAS ON FRIDAY. MODELS PAINT THE BEST CHANCES FOR ACCUMULATING SNOW IN THE NORTHERN FA AND WITH NEW HPC GUIDANCE WILL GO WITH 1 TO 2 INCHES WITH LESS THAN AN INCH ELSEWHERE. COULD START OUT AS RAIN BEFORE CHANGING TO SNOW BY MID TO LATE MORNING NORTH AND IN THE AFTERNOON SOUTH AS COLD 850MB TEMPS MOVE INTO SOUTHWEST KANSAS AROUND -8C BY 00Z SATURDAY. HIGHS SHOULD BE COLD AND ONLY IN THE 30S. ANOTHER SHORTWAVE MOVES INTO THE CENTRAL PLAINS ON SUNDAY MORNING WITH POSSIBLY LIGHT SNOW IN THE NORTH. ANOTHER STRONGER SHORTWAVE TROUGH MOVES INTO THE CENTRAL PLAINS ON MONDAY AND TUESDAY WITH INCREASING CHANCES FOR RAIN AND SNOW. HIGHS SHOULD RANGE INTO THE UPPER 30S SUNDAY AND AROUND 40 FOR MONDAY AND TUESDAY UNDER MOSTLY CLOUDY SKIES. && .AVIATION... AS AN STRONG UPPER LEVEL DISTURBANCE MOVES SOUTH OF THE AREA LOOK FOR CLOUDS TO THICKEN WITH CEILINGS LOWERING RAPIDLY TO MVFR CONDITIONS AFTER 6Z TO 8Z TONIGHT. SOME RAIN COULD REACH THE GROUND BY AROUND THAT TIME WITH SOME RAIN CHANGING TO SNOW AFTER 8 TO 10Z ESPECIALLY NORTH IN THE HAYS REGION. ENOUGH INSTABILITY AND UPWARD MOTION IS AVAILABLE FOR A FEW THUNDERSTORMS MAINLY NEAR DODGE CITY AND HAYS. WINDS ALSO WILL BECOME STRONG AFTER MIDNIGHT WITH GUSTS TO 25 TO 35KTS WITH SOME VSBYS DOWN TO LESS THAN A MILE IN THE HAYS REGION AT TIMES IN SNOW AND BLOWING SNOW WITH SOME IFR TO LIFR CONDITIONS. THE PRECIPITATION SHOULD QUICKLY END BY 12Z TO 14Z WITH SKIES CLEARING FROM WEST TO EAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 55 27 56 / 50 10 0 0 GCK 31 55 24 54 / 60 0 0 0 EHA 30 58 26 55 / 40 0 0 0 LBL 32 57 26 57 / 40 0 0 0 HYS 32 53 25 53 / 60 0 0 0 P28 38 55 31 59 / 50 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 PM CST /9 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY FOR KSZ030-031-043>046-061>066-074>081- 084>090. && FN32/06/06
Hazardous weather outlook, Feb 10, 2:24 PM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 224 PM CST TUE FEB 10 2009 KSZ030-031-043>046-061>066-074>081-084>090-112030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 224 PM CST TUE FEB 10 2009 /124 PM MST TUE FEB 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM OVER NEW MEXICO WILL MOVE INTO THE CENTRAL AND SOUTHERN PLAINS THIS EVENING. LOW LEVEL MOISTURE WILL RETURN INTO CENTRAL KANSAS AHEAD OF THE SYSTEM. THE RESULTING INCREASING INSTABILITY COULD RESULT IN SOME THUNDERSTORMS...SOME POSSIBLY SEVERE...THIS EVENING MAINLY EAST OF AN COLDWATER TO LARNED LINE. FARTHER WEST THERE WILL BE A GOOD CHANCE FOR RAIN TONIGHT POSSIBLY MIXING WITH SNOW LATE. RAIN COULD CHANGE TO SNOW WITH 1 TO 2 INCHES POSSIBLE NORTH OF THE ARKANSAS RIVER VALLEY AFTER MIDNIGHT ALONG WITH A FEW RUMBLES OF THUNDER. STRONG NORTH WINDS OF 25 TO 35 MPH ARE ALSO EXPECTED AFTER MIDNIGHT WITH SOME REDUCED VISIBILITIES IN SNOW AND BLOWING SNOW MAINLY NORTH OF A GARDEN CITY TO LARNED LINE. ANY PRECIPITATION SHOULD END QUICKLY BY 6 TO 8 AM WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME SNOW IS EXPECTED ON FRIDAY MORNING AND AFTERNOON...WITH ANOTHER UPPER LEVEL STORM SYSTEM...MAINLY NORTH OF A SYRACUSE TO LARNED LINE. AN INCH OR 2 OF SNOW IS POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING MAINLY EAST OF A COLDWATER TO LARNED LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Feb 11, 2:34 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
234 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HAIL 6 NW LAKE COLDWATER 37.32N 99.42W
02/11/2009 E0.75 INCH COMANCHE KS TRAINED SPOTTER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 2:14 AM CST | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Feb 11, 3:36 AM CST | Special Weather Statement | DDC | Comanche | 39 min |
| Feb 11, 3:58 AM CST | Special Weather Statement | DDC | Stafford | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.